BOSTON – Kratom, a botanical product with opioid-like activity, is increasingly responsible for cases of liver injury in the United States, according to investigators.
Kratom-associated liver damage involves a mixed pattern of hepatocellular and cholestatic injury that typically occurs after about 2-6 weeks of use, reported lead author, division head of gastroenterology at Einstein Healthcare Network in Philadelphia, and colleagues.
“I think it’s important for clinicians to have heightened awareness of the abuse potential [of kratom], because it is an opioid agonist and [because of] its capacity to cause liver injury,” Dr. Navarro said.
Kratom acts as a stimulant at low doses, while higher doses have sedating and narcotic properties. These effects are attributed to several alkaloids found in kratom’s source plant, Mitragyna speciose, of which mitragynine, a suspected opioid agonist, is most common.
Presenting at the annual meeting of the American Association for the Study of Liver Diseases, Dr. Navarro cited figures from the National Poison Data System that suggest an upward trend in kratom usage in the United States, from very little use in 2011 to 1 exposure per million people in 2014 and more recently to slightly more than 2.5 exposures per million people in 2017, predominantly among individuals aged 20 years and older. According to the, more than 90 kratom-associated deaths occurred between July 2016 and December 2017. Because of growing concerns, the Food and Drug Administration has issued about kratom, ranging from products contaminated with Salmonella and heavy metals, to adverse effects such as seizures and liver toxicity.
The present study aimed to characterize kratom-associated liver injury through a case series analysis. First, the investigators reviewed 404 cases of herbal and dietary supplement-associated liver injury from the Drug-Induced Liver Injury Network prospective study. They found 11 suspected cases of kratom-related liver injury, with an upward trend in recent years. At this time, seven of the cases have been adjudicated by an expert panel and confirmed to be highly likely or probably associated with kratom.
Of these seven cases, all patients were hospitalized, although all recovered without need for liver transplant. Patients presented after a median of 15 days of kratom use, with a 28-day symptom latency period. However, Dr. Navarro noted that some cases presented after just 5 days of use. The most common presenting symptom was itching (86%), followed by jaundice (71%), abdominal pain (71%), nausea (57%), and fever (43%). Blood work revealed a mixed hepatocellular and cholestatic pattern. Median peak ALT was 362 U/L, peak alkaline phosphatase was 294 U/L, and peak total bilirubin was 20.1 mg/dL. Despite these changes, patients did not have significant liver dysfunction, such as coagulopathy.
Following this clinical characterization, Dr. Navarro reviewed existing toxicity data. Rat studies suggest that kratom is safe at doses between 1-10 mg/kg, while toxicity occurs after prolonged exposure to more than 100 mg/kg. A cross-sectional human study reported that kratom was safe at doses up to 75 mg/day. However, in the present case series, some patients presented after ingesting as little as 0.66 mg/day, and Dr. Navarro pointed out wide variations in product concentrations of mitragynine.
“Certainly, we need more human toxicity studies to determine what a safe dose really is, because this product is not going away,” Dr. Navarro said.
The investigators disclosed relationships with Gilead, Bristol-Myers Squibb, Sanofi, and others.
SOURCE: Navarro VJ et al. The Liver Meeting 2019,